A Miss and a Hit

1Saint Joseph Mercy Hospital, Ann Arbor, MI

Meeting: Hospital Medicine 2014, March 24-27, Las Vegas, Nev.

Abstract number: 645

Case Presentation:

A 75 YOM was admitted with leg pain due to aorto‐iliac occlusion. Aortobifemoral bypass was performed under full dose heparin followed by SC heparin. Five days later the patient developed a right gastrocnemius clot and a purpuric thigh rash. Biopsy revealed epidermal necrosis, vascular ectasia, and thrombus. The rash was attributed to transient bypass induced ischemia. The patient was discharged on day 7. Platelet count was 299k/mL from a peak of 480k/mL. Seven days later the patient was readmitted with a swollen right leg, ischemic toes, and an acute right popliteal and posterior tibeal DVT. Platelet count was 186k/mL. A heparin bolus was started, and the patient immediately gripped his chest, became hypertensive, tachycardic, dyspneic, and unresponsive. Acute PE was assumed and heparin was continued. Ten hours later platelets were 58k/mL. Heparin induced thrombocytopenia (HIT) was suspected, heparin stopped, and argatroban started. HIT PF4 rapid antibody test was negative but argatroban was continued. Follow up HIT ELISA optical density was 2.34, and serotonin release assay was positive. Platelets recovered, argatroban was transitioned to coumadin, and the rash resolved.

Discussion:

Retrospective skin pathological evaluation from the initial admission was consistent with HIT associated skin necrosis. The 5 day timing of heparin exposure, rash, gastrocnemius clot, and 38% platelet drop were all consistent with HIT. Yet, each finding was subtle and also consistent with a typical post‐op course, so HIT was not suspected. However, upon re‐admission and re‐exposure to heparin 5 days later, the patient clearly had persistent circulating HIT antibodies and developed the rarely seen and in this case unrecognized acute onset HIT. Hypertension, rather than hypotension as well as rapid onset within 30 minutes of heparin exposure, can help differentiate acute HIT from PE. A rapid drop in platelets also occurs in acute HIT, but platelets can recover quickly, resulting in a missed diagnosis and continued heparin exposure. The HIT rapid PF4 assay is 97% ‐100% specific but in this case was negative for unclear reasons. Theoretically, an acute consumptive process could explain the negative initial antibody screen.

Conclusions:

Heparin induced thrombocytopenia has high morbidity and mortality. Recognition of the more rare presenting symptoms and signs of HIT is imperative to correctly diagnose and manage this condition. Acute onset HIT in response to intravenous heparin is a distinct but extremely uncommon clinical entity and should be considered whenever an “allergic” type reaction occurs with IV heparin. A stat platelet count can help clinch the diagnosis. Clinicians should be cautious in using the rapid PF4 assay alone to rule out acute onset HIT. Confirmatory testing should be sent, and presumptive treatment for HIT continued.

To cite this abstract:

Tassava T, Koritala T. A Miss and a Hit. Abstract published at Hospital Medicine 2014, March 24-27, Las Vegas, Nev. Abstract 645. Journal of Hospital Medicine. 2014; 9 (suppl 2). https://www.shmabstracts.com/abstract/a-miss-and-a-hit/. Accessed May 23, 2019.

« Back to Hospital Medicine 2014, March 24-27, Las Vegas, Nev.